Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 1, NWS Lubbock, TX

January 15, 201210 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 15, 2012, 3:08 AM CST for 10 counties in Texas. It took effect at Jan 15, 2012, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2012, 3:08 AM CST (09:08 UTC)
In effect from
Jan 15, 2012, 11:00 AM CST
Expired
Jan 15, 2012, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Lamb County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3486 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WWUS84 KLUB 150908
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
308 AM CST SUN JAN 15 2012

TXZ021>025-027>030-160000-
/O.UPG.KLUB.FW.A.0001.120115T1700Z-120116T0000Z/
/O.NEW.KLUB.FW.W.0001.120115T1700Z-120116T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-
308 AM CST SUN JAN 15 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS...AND A
HIGH FIRE DANGER FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND
ADJACENT PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...THE EXTREME SOUTHERN TEXAS PANHANDLE AND
  ADJACENT PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS.

* WIND...SOUTHWESTERLY WINDS WILL BECOME SUSTAINED AT 20 TO 25 MPH
  BY LATE SUNDAY MORNING AND SUBSIDE AROUND SUNSET.

* HUMIDITY...VALUES WILL FALL TO BETWEEN 10 AND 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$

TXZ031-160000-
/O.NEW.KLUB.FW.W.0001.120115T1700Z-120116T0000Z/
MOTLEY-
308 AM CST SUN JAN 15 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS...AND A
HIGH FIRE DANGER FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND
ADJACENT PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* AFFECTED AREA...THE EXTREME SOUTHERN TEXAS PANHANDLE AND
  ADJACENT PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS.

* WIND...SOUTHWESTERLY WINDS WILL BECOME SUSTAINED AT 20 TO 25 MPH
  BY LATE SUNDAY MORNING AND SUBSIDE AROUND SUNSET.

* HUMIDITY...VALUES WILL FALL TO BETWEEN 10 AND 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
992 
WWUS84 KLUB 152049
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
249 PM CST SUN JAN 15 2012

TXZ021>025-027>031-160000-
/O.CON.KLUB.FW.W.0001.000000T0000Z-120116T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
249 PM CST SUN JAN 15 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE
EXTREME SOUTHERN TEXAS PANHANDLE AND ADJACENT PORTIONS OF THE
SOUTH PLAINS AND ROLLING PLAINS...

* AFFECTED AREA...THE EXTREME SOUTHERN TEXAS PANHANDLE AND ADJACENT
  PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS

* WIND...SOUTHWESTERLY WINDS SUSTAINED AT 20 TO 30 MPH WILL
  CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND SUBSIDE
  AROUND SUNSET THIS EVENING.

* HUMIDITY...VALUES WILL FALL TO BETWEEN 8 AND 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH
POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 14, 11:34 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 14, 11:34 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 PM CST SAT JAN 14 2012

.AVIATION...
SURFACE LOW PRESSURE TROUGH WILL DEEPEN ON SUNDAY...AND THE LATEST
PROJECTIONS ARE DEEPER THAN PREVIOUS INDICATING SLIGHTLY STRONGER
WIND SPEED POTENTIAL BY MIDDAY SUNDAY. MODEST SOUTH TO SOUTHWEST
COMPONENT FIRST HALF OF TAF PERIOD OTHERWISE WITH VFR CONTINUING.
RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 547 PM CST SAT JAN 14 2012/

AVIATION...
A SURFACE LOW PRESSURE TROUGH WILL DEEPEN OVER THE TEXAS PANHANDLE
IN THE COMING 24 HOURS AS WEST TO SOUTHWEST FLOW ALOFT INCREASES.
THIS WILL WASH OUT A WEAK STATIONARY SURFACE FRONT OVER THE TEXAS
SOUTH PLAINS AREA LATER THIS EVENING AND EARLY SUNDAY MORNING WITH
INCREASING SOUTHWEST BREEZES...ESPECIALLY BY LATE SUNDAY MORNING
AND AFTERNOON. VFR WILL CONTINUE TO DOMINATE OTHERWISE. RMCQUEEN

PREV DISCUSSION... /ISSUED 256 PM CST SAT JAN 14 2012/

SHORT TERM...
BEAUTIFUL DAY WAS ONGOING WITH LIGHT WINDS AND SUNNY SKIES ACROSS
THE AREA. A WEAK COLD FRONT THAT MOVED IN FROM THE NORTHEAST EARLIER
HAS NOW STALL ROUGHLY ALONG A TULIA TO ABERNATHY TO JAYTON
LINE...WITH ONLY MINOR COOLING IN ITS WAKE. THIS FRONT WILL
GRADUALLY WASH OUT TONIGHT AS INCREASING LOW/MID LEVEL SOUTHWESTERLY
FLOW DEVELOPS IN ADVANCE OF A SHORTWAVE TROUGH THAT WILL PASS OVER
THE AREA ON SUNDAY. CONTINUED DRY LOW-LEVELS COUPLED WITH MOSTLY
CLEAR SKIES /AT LEAST THROUGH THE FIRST HALF OF THE NIGHT/ WILL
YIELD A COOL NIGHT NEAR SEASONAL NORMS. SUNDAY WILL BRING ANOTHER
MILD DAY...BUT WITH INCREASING SOUTHWESTERLY WINDS AND PASSING
MID/UPPER CLOUDINESS. A SFC TROUGH WILL DEVELOP IN THE LEE OF THE
CENTRAL/SOUTHERN ROCKIES...WITH THE TIGHTEST SFC GRADIENT ACROSS THE
NORTHERN AND EASTERN ZONES. AT THE SAME TIME..850 MB WINDS WILL
INCREASE INTO THE 25 TO 35 KT RANGE WHILE 700 MB WINDS CLIMB TO
AROUND 40 KTS. ALTHOUGH MIXING WILL BE RATHER LIMITED...IN PART BY
THE PASSING CLOUDS...THE COMBINATION OF THE TIGHTENING PRESSURE
GRADIENT AND THE STRENGTHENING LOW/MID LEVEL FLOW WILL RESULT IN
AFTERNOON WINDS SUSTAINED IN THE 20 TO 30 MPH RANGE FOR MOST OF THE
FA. WOULD NOT EVEN BE SURPRISED TO SEE A FEW SPOTS ACROSS THE NW
ZONES FLIRT WITH THE LOW END OF ADVISORY LEVELS. THESE DOWNSLOPING
WINDS WILL PUSH TEMPERATURES ABOUT 15 DEGREES ABOVE AVERAGE...WELL
INTO THE 60S...PERHAPS LOWER 70S SOUTH AND EAST IF CLOUD COVER IS
NOT TOO EXTENSIVE.

LONG TERM...
NO SIG CHANGES FROM PREVIOUS FCST AS 12Z MODEL RUNS CONTINUE TO
PROMOTE A PROGRESSIVE GENERALLY LOW AMPLITUDE UPPER LEVEL PATTERN
THROUGH THE WEEK. THIS PATTERN WILL KEEP COLD AIR LOCKED OVER
CANADA AND THE NORTHERN TIER OF THE CONUS WITH A LITTLE BIT OF
COOL AIR MAKING IT THIS FAR SOUTH MIDWEEK BEHIND A SHORT WAVE
TROUGH THAT IS STILL EXPECTED TO BRING WINDY CONDITIONS TO THE
FCST AREA MONDAY. STILL LOOKING LIKE WIND ADVISORY CRITERIA LIKELY
TO BE MET MONDAY AFTERNOON WITH TIGHTENING MSLP AND GEOPOTENTIAL
HEIGHT GRADIENT AS WELL AS A 60KT 700 MB JET STREAK MOVING ACROSS
THE SRN HIGH PLAINS. AFTER BRIEF COOL SPELL TUESDAY WILL SEE TEMPS
REBOUND TOWARD THE END OF THE WEEK WITH HIGH TEMPS APPROACHING 15
DEGREES WARMER THAN NORMAL.

FIRE WEATHER...
WARM...DRY AND WINDY CONDITIONS WILL CREATE ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS ACROSS MUCH OF THE AREA ON SUNDAY AFTERNOON.
THOUGH MUCH OF THE AREA WILL EXPERIENCE SUSTAINED SOUTHWESTERLY
WINDS IN THE 20 TO 30 MPH RANGE ON SUNDAY AFTERNOON...THE DRIEST
CONDITIONS /RH VALUES OF 10 TO 15 PERCENT/ ARE EXPECTED TO BE
CONFINED TO THE SOUTHWEST PANHANDLE AND NORTHERN SOUTH
PLAINS...WHERE A FIRE WEATHER WATCH HAS BEEN POSTED. LIMITED FUELS
AND RELATIVELY RECENT PRECIPITATION WILL MITIGATE THE OVERALL RISK
SOMEWHAT...BUT WITH A HIGH FIRE DANGER AND 1 HR FUEL MOISTURE OF 3-4
PERCENT ALREADY PROJECTED ACROSS THE NW ZONES TODAY...THINK DORMANT
1 TO 10 HR FUELS ARE SUFFICIENT TO SUPPORT A HIGH FIRE DANGER AND
JUSTIFY A FIRE WEATHER WATCH. CRITICAL FIRE CONDITIONS SHOULD
QUICKLY COME TO AN END SUNDAY EVENING AS WINDS DECREASE AND
HUMIDITIES CLIMB.

MODELS CONTINUE TO INDICATE HIGHER DEW POINTS MOVING INTO THE FCST
AREA AS MID LEVEL MOISTURE GETS MIXED DOWN TO THE SFC ALONG WITH
THE STRONGER WINDS MONDAY. AS A RESULT WILL CONTINUE TO FCST MIN
RH MONDAY AFTN IN THE 20 TO 30 PCT RANGE. SO ATTM CRITICAL FIRE
WEATHER CONDITIONS UNLIKELY TO BE MET DESPITE EASILY REACHING
CRITERIA ON THE WINDS.

THE REMAINDER OF THE WEEK LOOKS TO BE A BREEZY ONE...PARTICULARLY
TOWARDS THURSDAY AND FRIDAY. MILD TEMPS MAY ALSO LEAD TO LOW
HUMIDITY. WILL BE SOMETHING TO WATCH AS THE WEEK PROGRESSES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        25  66  32  63  26 /   0   0   0  10   0
TULIA         25  65  32  63  27 /   0   0   0  10   0
PLAINVIEW     25  66  33  65  28 /   0   0   0  10   0
LEVELLAND     27  69  37  67  29 /   0   0   0   0   0
LUBBOCK       27  69  36  68  29 /   0   0   0   0   0
DENVER CITY   27  71  39  68  31 /   0   0   0   0   0
BROWNFIELD    27  70  38  68  31 /   0   0   0   0   0
CHILDRESS     30  70  37  72  30 /   0   0   0   0   0
SPUR          28  69  39  70  33 /   0   0   0   0   0
ASPERMONT     30  69  43  71  36 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 11 AM CST SUNDAY THROUGH SUNDAY
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>025-027>030.

&&

99/99/05
Hazardous weather outlook, Jan 14, 3:09 AM CST, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
309 AM CST SAT JAN 14 2012

TXZ021>044-150915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
309 AM CST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST TO WESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS OF
30 MPH OR GREATER OVER PARTS OF THE OUTLOOK AREA SUNDAY AFTERNOON...AND
ESPECIALLY MONDAY. THESE WINDS WILL RESULT IN PATCHY BLOWING DUST
AND ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER.

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.